North Carolina, 2008

Damaging Wind in North Carolina, August 10, 2008

August 10, 2008 · NWS RNK · 1 event in 1 county or zone

A thunderstorm over southern Caswell County, NC produced damaging winds during the afternoon of August 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm over southern Caswell County, NC produced damaging winds during the afternoon of August 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 10, 2:46 PM EST, 54 minutes earlier.

Area forecast discussion, Aug 10, 2:46 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SUN AUG 10 2008

.SYNOPSIS...
A STRONG UPPER LOW WILL SHOVE A WEAK COOL FRONT INTO THE MIDDLE
ATLANTIC TONIGHT. WEAK HIGH PRESSURE WILL REMAIN FOR MUCH OF THE
WEEK...BEFORE AN AREA OF LOW PRESSURE ENTERS THE CAROLINAS ON WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
COLD FRONT ACROSS WVA WILL CONTINUE TO SINK SE AND EVENTUALLY JUMP
TO THE LEE TROF EAST OF THE PIEDMONT THIS EVENING. DEGREE OF CONVECTIVE
COVERAGE STILL IFFY AS BROKEN LINE WORKS INTO SE WVA SHORTLY AND
THEN POSSIBLY REDEVELOPS OUT EAST LATER ON. HOWEVER CAPES AND RH
ACROSS THE REGION REMAIN LACKING ESPCLY VICINITY OF THE BLUE RIDGE
WHERE WELL MIXED WEST/NW FLOW HAS DRIED THINGS OUT QUITE A BIT PER
50ISH DEWPTS. THINK DYNAMICS MAY BE ABLE TO OVERCOME SOME OF THIS
ESPCLY NW CLOSER TO COLD POOL AND THE SE WHERE HIGHER MOISTURE
LEVELS REMAIN. THUS CONTINUING CLOSE TO GOING POPS INTO EARLY THIS
EVENING BUT NOT MORE THAN 30/40 NW/SE AND 20S IN BETWEEN. ONCE THE
FRONT PASSES...GOOD PUSH OF COOL ADVECTION IN STORE LATER TONIGHT
WITH SURGE IN 85H JET BY MORNING. THIS COMBO WITH SOME LINGERING
UPSLOPE CLOUDS MAY TEND TO KEEP TEMPS FROM GOING TOO LOW...SO
PLAYED CLOSER TO LOCAL SCHEME LOWS FOR THE MOST PART.

A DRY RATHER COOL/BREEZY DAY FOR AUGUST IN STORE ON MONDAY ESPCLY OVER
THE MOUNTAINS AS UPPER COLD POOL SLIDES OFF THE MID ATLC COAST AND
LOW LEVEL NW FLOW PREVAILS. EXPECT ENOUGH LEFTOVER MOISTURE FOR SOME
CU ESPCLY RIDGES EARLY ON AFTER LOW DECK MIXES OUT...OTRW MAINLY
SUNNY UNDER WEAK SUBSIDENCE/MIXING. COOL ENOUGH AT 850 TO SLIDE
HIGH TEMPS DOWN A NOTCH MOST SPOTS...BUT WONT GO AS COOL AS THE
MET MOS OVER THE WEST GIVEN DRY AIR AND SUNSHINE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A GREAT RADIATIONAL COOLING NIGHT INTO TUESDAY MORNING...AS LONG
AS HIGH CLOUDS ARRIVE TUESDAY MORNING. DEWPOINTS MIXING OUT BELOW
GUIDANCE MONDAY AFTERNOON SHOULD MEAN MOST TEMPS AT OR BELOW
GUIDANCE...PERHAPS GETTING CLOSE TO RECORDS AT KLYH AND KDAN...53F
FROM 1954 AND 54F FROM 1954 RESPECTIVELY. AN AREA OF LOW PRESSURE
WILL TRAVEL ON THE SOUTHERN EDGE OF THE CWA...WITH THE GFS/GFS
ENSEMBLES KEEPING QPF OUT...AND THE NAM/SREF SUGGESTING A WORTHY
CHC. ALTHOUGH THE OPERATIONAL NAM LOOKS TOO WET CONSIDERING HOW
COOL DEWPOINTS AND DRY THE ATMS WILL BE LEADING UP TO THE
EVENT...ENOUGH SOUTHERLY FLOW MAY BE ABLE TO OVERCOME THIS ALONG
THE NC/VA BORDER AND THE NC PIEDMONT SO INC POPS THERE A BIT.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DESPITE SOME DIFFERENCES...THE AGREEMENT BETWEEN THE
GFS/ECMWF/ENSEMBLES IN REGARDS TO THE CLOSED H5 LOW DROPPING INTO
THE MISSISSIPPI RIVER VALLEY NEXT WEEKEND IS STRIKING. AHEAD OF
IT...SW FLOW SHOULD ALLOW FOR WARMER AND HUMID AIR TO PRODUCE
EITHER AIRMASS TSTORMS...AND THEN INCREASING IN COVERAGE
AS IMPULSES EJECT EAST FROM THE MAIN LOW AS IT NEARS. PLACED
HIGHEST POPS RIGHT NOW IN THE EXTREME SW. BEFORE THEN....AN AREA
OF LOW PRESSURE MOVING OUT OF THE ARKLATEX MY SKIRT THE NC/VA
BORDER AND SOUTHSIDE VIRGINIA EARLY THURSDAY...BUT MOST OF THIS
SHOULD REMAIN IN THE SHORT TERM. MOST OF THE CWA SHOULD BE BETWEEN
SYSTEMS FRIDAY AND AT LEAST THE FIRST PART OF SATURDAY. SHRTWAVE
RIDGE AHEAD OF THE CLOSED LOW SHOULD WARM IT UP NICELY BY LATE
WEEKEND.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
AREA REMAINS IN SLOT BETWEEN EARLIER SHRA/LEE TROF TO THE SE AND
UPSTREAM CONVECTION JUST AHEAD OF THE APPROACHING COLD FRONT. AS
THE BOUNDARY SWINGS INTO THE MOUNTAINS THIS AFTERNOON EXPECT
A BROKEN LINE OF TSRA SE WVA BEFORE POSSIBLY REDEVELOPING EAST OF
THE BLUE RIDGE BY LATE AFTERNOON. SINCE COVERAGE REMAINS IFFY
ESPCLY OUT EAST WILL MAINTAIN VCTS OR TEMPO MENTION MOST SPOTS
OVER THE NEXT FEW HOURS OTRW VFR UNDER 4-6K CU FIELDS. BUFKIT
SOUNDINGS INDICATE THAT SOME OF THIS ACTIVITY COULD HANG INTO THE
EVENING HOURS AROUND KDAN SO DELAYED CLEARING THERE UNTIL 00Z AND
BEYOND.

FRONT WILL MOVE THROUGH THE REGION TONIGHT. MAIN AFFECT WILL BE TO
BRING LOWER CIGS...MVFR TO POSSIBLY IFR...INTO UPSLOPE SE WV LATE
TONIGHT. MOST LIKELY TO BE AFFECTED WOULD BE BLF...MAYBE LWB.

ANY LOWER CIGS AT BLF AND LWB WOULD LIFT QUICKLY MONDAY
MORNING. DRY WEATHER UNDER HIGH PRESSURE IS ANTICIPATED THROUGH
TUESDAY. A WEAK WAVE OF LOW PRESSURE ALONG A FRONT ACROSS THE
CAROLINAS MAY BRING SHOWERS AND TSTMS BACK INTO THE AREA
WEDNESDAY. MOST LIKELY TO BE AFFECTED BY THIS WOULD BE KDAN. CHCS
OF SHOWERS/TSTMS WILL INCREASE HEADING INTO THE END OF THE WEEK AS
A COLD FRONT SLOWLY APPROACHES THE REGION FROM THE WEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...JH
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/JJ/WP
Hazardous weather outlook, Aug 10, 8:46 AM EST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
946 AM EDT SUN AUG 10 2008

NCZ005-006-VAZ033>035-043>047-058-059-111400-
ROCKINGHAM-CASWELL-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
946 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO PASS
THROUGH THE REGION THIS AFTERNOON AND EARLY EVENING. THERE IS A
SLIGHT RISK OF THE STORMS BECOMING SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>045-111400-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
946 AM EDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:51 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT SUN AUG 10 2008

WVZ045-101945-
GREENBRIER WV-
251 PM EDT SUN AUG 10 2008

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF SUMMERSVILLE...OR ABOUT 11
MILES NORTH OF QUINWOOD...MOVING EAST AT 25 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...DUO AT 305 PM EDT...TROUT AT 325 PM
EDT...LEONARD AT 330 PM EDT...FALLING SPRING...RENICK AT 335 PM
EDT...BEARTOWN STATE PARK...RORER AT 340 PM EDT...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

STONEFIELD

The radar

The Roanoke radar (KFCX), 108 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caswell

When
August 10, 3:40 PM EST
Where
Caswell County, 2.76 mi SSW of Camp Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.264, -79.522

Trees were blown down across Parkdale Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131652.